Tennessee, 2009Hail and Damaging Winds in Tennessee, May 6 to 7, 2009
May 6 to 7, 2009 · NWS MRX · 4 events in 3 counties and zones
Upper trough aided destabilization across Southeast Tennessee during the overnight period with decent shear from speed maximum. Convection was multi-cellular in nature and produced mostly wind damage with limited severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper trough aided destabilization across Southeast Tennessee during the overnight period with decent shear from speed maximum. Convection was multi-cellular in nature and produced mostly wind damage with limited severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 6, 8:37 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, May 6, 8:37 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
937 PM EDT WED MAY 6 2009
.DISCUSSION...MOST PRECIP HAS EXITED THE AREA FOR THE MOMENT...BUT
SOME SHOWERS OFF TO OUR WEST APPROACHING WITH NEXT WEAK SHORT WAVE.
EXPECT SOME SHOWERS OVERNIGHT...AND PERHAPS SOME THUNDER...BUT
BELIEVE MAIN FLOODING THREAT HAS ENDED FOR NOW SO WILL ALLOW FLOOD
WATCH TO EXPIRE. WILL MAKE A FEW TWEAKS TO THE FORECAST
DATABASE...BUT OVERALL FORECAST FOR TONIGHT LOOKS REASONABLE.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 60 82 63 85 66 / 60 30 20 40 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 59 79 61 85 66 / 60 30 20 50 30
OAK RIDGE, TN 58 80 61 84 66 / 60 30 20 50 30
TRI CITIES AIRPORT, TN 56 75 54 83 61 / 70 30 20 50 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LDW
Hazardous weather outlook, May 6, 3:36 AM EST, 18 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 AM EDT WED MAY 6 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
436 AM EDT WED MAY 6 2009 /336 AM CDT WED MAY 6 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
...FLOOD WATCH IN EFFECT TODAY FROM FROM 10 AM THROUGH 10 PM...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...AS
ANOTHER LOW PRESSURE SYSTEM AND COLD FRONT AFFECT THE REGION.
SOME STRONG TO SEVERE STORMS MAY OCCUR MAINLY THIS AFTERNOON AND
EVENING...WITH DAMAGING WINDS IN EXCESS OF 50 MPH AND LARGE HAIL THE
MAIN THREATS. SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE
TREES TO FALL MORE EASILY THAN NORMAL.
MODERATE TO HEAVY RAINS FROM SHOWERS AND THUNDERSTORMS TODAY COULD
CAUSE FLOODING...ESPECIALLY OVER PARTS OF THE AREA WHICH RECEIVED
THE HEAVIER RAINS OVER THE PAST FEW DAYS. FOR MORE DETAILS ON THE
THREAT OF FLOODING...SEE THE LATEST FLOOD WATCH STATEMENT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THURSDAY AND FRIDAY...
SHOWERS AND THUNDERSTORMS MAY LINGER INTO THURSDAY...WITH A FEW
STRONG TO MARGINALLY SEVERE STORMS POSSIBLE THURSDAY AFTERNOON AND
EVENING.
ANOTHER LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION FRIDAY...WITH
THE POTENTIAL FOR MORE SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS. AN ASSOCIATED FRONTAL BOUNDARY MAY LINGER ACROSS THE
REGION INTO SATURDAY...AND PRODUCE MORE SHOWERS AND STORMS INTO THE
FIRST PART OF THE WEEKEND.
THIS ADDITIONAL RAINFALL MAY CAUSE RIVERS AND STREAMS TO CONTINUE
ABOVE FLOOD STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD
SLIDES.
REMAIN ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF
YOU LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE
AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SATURDAY.
TG
In the hours before
Special weather statement, May 6, 5:47 PM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
647 PM EDT WED MAY 6 2009
TNZ016-037>039-042-069-070-073-062345-
GRAINGER-HAMBLEN-HAWKINS-JEFFERSON-KNOX-NORTH SEVIER-NORTHWEST
GREENE-UNION-
647 PM EDT WED MAY 6 2009
...LINE OF SHOWERS AND POSSIBLE THUNDERSTORMS WILL BE AFFECTING
GRAINGER...GREENE...HAMBLEN...HAWKINS...JEFFERSON...KNOX...SEVIER
AND UNION COUNTIES...
AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS AND POSSIBLE THUNDERSTORMS ALONG A LINE EXTENDING
FROM RUTLEDGE TO 5 MILES NORTH OF ALCOA...MOVING EAST AT 35 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
SHOWERS AND THUNDERSTORMS.
TD
Thunderstorm Wind, Rhea
- When
- May 6, 10:18 PM EST
- Where
- Rhea County, 1.82 mi WSW of Morgantown
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.490, -85.050
A tree was reported down on Cranmore Cove Road approximately 2 miles west southwest of Morgantown.
Thunderstorm Wind, Rhea
- When
- May 6, 10:23 PM EST
- Where
- Rhea County, 0.89 mi SE of Concord
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.590, -84.910
A tree was reported down on High Point Road approximately 1 mile southeast of Concord.
Hail, Meigs
- When
- May 7, 1:10 AM EST
- Where
- Meigs County, 2.18 mi SE of Peakland
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.600, -84.740
Quarter sized hail fell along Peakland Road approximately 2 miles southeast of Peakland.
Thunderstorm Wind, Roane
- When
- May 7, 1:18 AM EST
- Where
- Roane County, 1.78 mi SE of Paint Rock
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.730, -84.500
A tree was reported down on Highway 72 near the Loudon County border approximately 2 miles southeast of Paint Rock.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, May 6, 2009$1.4 million · EF2 · 30 events
- Lightning Strike in Minnesota, May 6, 20091 death · 1 injured · 1 event
- Rip Current in Texas, May 6, 20091 death · 1 event
- Tornadoes and Flash Flood in Alabama, May 6, 2009$1.6 million · EF1 · 25 events
- Tornado and Flash Flooding in Arkansas, May 6, 2009$565,000 · EF1 · 8 events
- Flood in Alaska, May 6 to 8, 2009$1.4 million · 1 event
- Flood in Alaska, May 6 to 7, 2009$715,000 · 1 event
- Tornadoes and Hail in Oregon, May 6, 2009$156,000 · EF1 · 5 events
- Flood in Alaska, May 6 to 8, 2009$500,000 · 1 event
- Flooding and Hail in Georgia, May 6, 2009$327,000 · 50 kt wind · 9 events
- Flash Flood and Damaging Winds in Arkansas, May 6, 2009$312,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 6, 2009$165,000 · 61 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157660, 157661, 157659, 157663.